Kentucky, 2005

Damaging Wind in Kentucky, January 13, 2005

January 13, 2005 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 13, 1:55 AM EST, 11 hours 35 minutes earlier.

Area forecast discussion, Jan 13, 1:55 AM EST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 AM EST THU JAN 13 2005

.SHORT RANGE (TONIGHT THROUGH SUNDAY)...

WATER VAPOR LOOP SHOWS 500MB VORT MAX ACROSS OKLAHOMA MOVING EAST.
MOISTURE IS STREAMING NORTHWARD AHEAD OF THIS VORT AND COLD FRONT
ACROSS LOWER OHIO VALLEY. THIS VORTICITY WILL WEAKEN AS IT MOVES
ACROSS WESTERN KENTUCKY AND INTO A MEAN RIDGE ACROSS EASTERN CONUS.

CURRENTLY...AN UNSEASONAL SQUALL LINE LIES ALONG SHARP COLD FRONT FROM
CHICAGO THROUGH SOUTHEAST MISSOURI INTO EASTERN ARKANSAS. THIS LINE
IS SUPPORTED IN PART BY STRONG DIVERGENCE AT UPPER LEVELS ASSOCIATED
WITH RIGHT ENTRANCE REGION OF STRONG JET ACROSS THE WESTERN GREAT
LAKES.

WILL CONTINUE WITH ONGOING WIND ADVISORY AND FLOOD WATCH FOR ENTIRE
CWA FOR TODAY.

WITH RESPECT TO WINDS...FEEL THAT PEAK THREAT FOR
WIND GUSTS OVER 40 MPH WILL ARRIVE THIS MORNING. MODELS INDICATE A
LOW LEVEL JET OF 60 KNOTS AT 4000 FEET DEVELOPING EARLY THIS
MORNING. ALTHOUGH THE LOWEST LEVELS ARE NOT THAT UNSTABLE...FEEL
THAT SOME MIXING WILL BRING HIGHER WINDS DOWN IN THE FORM OF GUSTS.
WINDS WILL DIMINISH...THEN SHIFT NORTHWEST AS FRONT CROSSES AREA
THIS AFTERNOON.

WITH RESPECT TO FLOODING...ALTHOUGH THREAT OF THUNDER WILL DECREASE
AS CONVECTION TO OUR WEST APPROACHES MORE STABLE AIR ACROSS CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA...PRECIPITABLE WATER VALUES OF
WELL OVER ONE INCH AND STRONG FORCING WILL BRING SEVERAL HOURS OF
MODERATE TO OCCASIONAL HEAVY RAIN SHOWERS TODAY. EXPECTED
PRECIPITATION AMOUNTS FROM THESE SHOWERS WILL RANGE FROM 0.75 TO
1.25 INCHES...WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS.

COLD FRONT WILL MOVE INTO SOUTHWEST INDIANA LATE THIS MORNING...AND
MOVE ACROSS THE REST OF CENTRAL KENTUCKY THIS AFTERNOON...AND OUT OF
EASTERN KENTUCKY OVERNIGHT. ATMOSPHERE WILL RAPIDLY DRY OUT WITHIN
SEVERAL HOURS OF THE FRONTAL PASSAGE ANY PRECIPITATION WILL END
DURING THE EVENING. THERE IS SOME QUESTION OF LOW CLOUDS HANGING
AROUND WITHIN COLD AIR ADVECTION OVERNIGHT...BUT FEEL THAT FRIDAY
SHOULD BE SUNNY FROM LATE MORNING ON.

THIS WEEKEND WILL STAY COLD WITH PARTLY CLOUDY SKIES. ARCTIC HIGH
PRESSURE WILL SET UP ACROSS THE MIDWEST. NORTH WINDS WILL KEEP
TEMPERATURES A FEW DEGREES BELOW SEASONAL NORMALS THROUGHOUT THE
WEEKEND.

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
BASED ON LATEST GFS ENSEMBLE AND ECMWF DATA, SEE NO REASON TO MAKE
SIGNIFICANT CHANGES TO THE EXTENDED TERM AT THIS TIME. SEE PREVIOUS
EXTENDED DISCUSSION BELOW:

MEDIUM RANGE MODELS SHOW LITTLE CHANGE IN THE EXTENDED PERIOD ACROSS
THE FORECAST AREA. LARGE TROUGH STILL SLOWLY TRACKING ACROSS THE OH
VALLEY SAT NITE INTO TUESDAY...WITH LARGE RIDGE ACROSS THE WESTERN
CONUS INTO SE ALASKA. ON WEDNESDAY THE NW FLOW CONTINUES WITH
ANOTHER SHOT OF COLD AIR WITH RIDGING EXISTING ACROSS THE MTN WEST.
MODELS(ECMWF/ENSEMBLE GFS) WITH THE EXCEPTION OF THE CANADIAN ARE
DRY OVER THE FORECAST AREA FOR THE ENTIRE EXTENDED...AND THE
CANADIAN ONLY SHOWS LESS THAN 2MM OF PRECIP IN LESS THAN 40 PERCENT
OF ITS ENSEMBLE MEMBERS. WILL KEEP ENTIRE PERIOD DRY FOR NOW...WILL
LOOK FOR BETTER CONSISTENT RUNS WITH THE POSSIBLE MOISTURE FOR
WEDNESDAY WITH THE APPROACH OF A WEAK SYSTEM THAT WILL USHER IN MORE
COLD AIR BUT LACK DEEP ENOUGH MOISTURE FOR PRECIP.

STRONG ARCTIC OSCILLATION INDEX HAS BEEN RUNNING THE LAST FEW DAYS
WHICH FAVORS FLATTER FEATURES IN THE LONGWAVE PATTERN...WITH THE
MODELS CONTINUING TO SHOW THIS TREND. THE RESULT FOR US IS MODIFIED
ARCTIC AIR THAT WILL BE MUCH COLDER THAN THE WARM TEMPS WE HAVE HAD
BUT ONLY 10-12 DEGREES BELOW NORMAL FOR HIGHS ACROSS THE FORECAST
REGION SAT THRU MON...WITH A SLIGHT WARMUP TO NEAR NORMAL FOR
TUESDAY FROM A JUMP IN H850 TEMPS OF NEARLY 5C. COLDER AIR SHOULD
PUSH INTO THE REGION LATER WED BEHIND A WEAK FRONT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING.
KY...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING.

&&

JSD
Hazardous weather outlook, Jan 13, 11:50 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EST THU JAN 13 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1150 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLOOD WATCH UNTIL 7 PM EST...

A PERIOD OF MODERATE TO HEAVY RAINS IS FORECAST THIS AFTERNOON INTO
THE EVENING. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM .75 TO 1
INCH WITH SOME SPOTS RECEIVING 1.5 INCHES. FLASH FLOODING OF LOW
LYING AREAS AND FLOODING OF SMALL STREAMS AND CREEKS WILL BE
POSSIBLE.

RIVER FLOODING WILL CONTINUE ON THE OHIO RIVER OVER THE NEXT FEW
DAYS. GO TO WEATHER.GOV AND CLICK ON THE RIVERS TAB FOR MORE
INFORMATION...OR REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS.

WITHIN THE RAIN BAND, EMBEDDED THUNDERSTORMS ARE FORECAST TODAY.
MAINLY ACROSS SOUTH CENTRAL KENTUCKY, THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD PRODUCE LOCALIZED WIND GUSTS JUST ABOVE
SEVERE LIMITS, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MUCH COLDER AIRMASS IS FORECAST TO OVERSPREAD THE REGION FRIDAY
INTO THE UPCOMING WEEKEND. WIND CHILLS MAY DROP INTO THE SINGLE
DIGITS SATURDAY, SUNDAY, AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, Jan 13, 9:29 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 AM EST THU JAN 13 2005

INZ079-092-KYZ029>034-038-045-053-062-063-073-074-131630-
ALLEN-BARREN-BULLITT-CLARK-EDMONSON-HART-HENRY-JEFFERSON-LARUE-
NELSON-OLDHAM-SHELBY-SPENCER-TRIMBLE-
INCLUDING THE CITIES OF...LOUISVILLE...SHELBYVILLE...
GLASGOW AND BARDSTOWN
929 AM EST THU JAN 13 2005

A LINE OF SHOWERS GENERALLY ALONG INTERSTATE 65 AT 9:30 AM EST, FROM
SCOTTSBURG IN SOUTH CENTRAL INDIANA, TO LOUISVILLE, AND BOWLING GREEN
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 55 MPH. THESE WINDS
MAY CAUSE SOME TREES AND LARGE BRANCHES TO BE BLOWN DOWN ALONG WITH
LIGHT OBJECTS.

THIS LINE OF SHOWERS WILL MOVE EAST AROUND 20 MPH.

JA
Special weather statement, Jan 13, 12:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1224 PM EST THU JAN 13 2005

KYZ037-041>043-049-132023-
BOURBON-CLARK-FAYETTE-HARRISON-NICHOLAS-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND CYNTHIANA
1224 PM EST THU JAN 13 2005

GUSTY WINDS ON THE LEADING EDGE OF A LINE OF SHOWERS WILL MOVE ACROSS
NORTHERN FAYETTE, SOUTHERN SCOTT, BOURBON, AND HARRISON COUNTIES
THROUGH 1:30 PM EST. THESE WINDS MAY GUST TO 55 MPH.

JA
Special weather statement, Jan 13, 12:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EST THU JAN 13 2005

KYZ049-056-057-131925-
CLARK-GARRARD-MADISON-
INCLUDING THE CITIES OF...WINCHESTER AND RICHMOND
1256 PM EST THU JAN 13 2005

WINDS GUSTING TO 55 MPH WILL BE POSSIBLE ACROSS SOUTHERN LINCOLN,
MADISON, AND CLARK COUNTIES THROUGH 2 PM EST. THESE WINDS ARE JUST
AHEAD OF AN LINE OF HEAVY RAIN MOVING THROUGH EAST CENTRAL KENTUCKY.

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
January 13, 1:30 PM EST
Where
Madison County, 4 mi S of Richmond
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -84.300

Trees and fences were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433506.